Alert archive / Kentucky / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Louisville, KY
NWS Louisville, KY issued this winter storm watch at Feb 16, 2021, 2:20 PM CST for 39 counties in Kentucky. It took effect at Feb 17, 2021, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 16, 2021, 2:20 PM CST (20:20 UTC)
- In effect from
- Feb 17, 2021, 6:00 PM CST
- Expired
- Feb 17, 2021, 2:57 AM CST
- In force
- Issued by
- NWS Louisville, KY
All 39 counties
Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Russell County, KY, Scott County, KY, Simpson County, KY, Taylor County, KY, Warren County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 76 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433 WWUS43 KLMK 162020 WSWLMK URGENT - WINTER WEATHER MESSAGE National Weather Service Louisville KY 320 PM EST Tue Feb 16 2021 ...Potential Winter Storm Wednesday Night into Early Friday Morning... .Multiple rounds of wintry weather will be possible starting Wednesday and continuing into early Friday morning. Snow and sleet accumulations could exceed four inches, and ice accumulations could range between a tenth and two tenths of an inch by early Friday morning. This will result in hazardous road conditions during this timeframe. KYZ026>028-035>037-039>043-045>049-053>057-061>067-070>078-081- 082-170900- /O.NEW.KLMK.WS.A.0003.210218T0000Z-210219T0600Z/ Ohio-Grayson-Hardin-Franklin-Scott-Harrison-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark- Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green- Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe- Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Hartford, Leitchfield, Elizabethtown, Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 320 PM EST Tue Feb 16 2021 /220 PM CST Tue Feb 16 2021/ ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH EARLY FRIDAY MORNING... * WHAT...Moderate to heavy mixed precipitation possible. Total snow and sleet accumulations up to 4 inches possible. Ice accumulations of up to two tenths of an inch possible. * WHERE...Central Kentucky. * WHEN...From Wednesday evening through early Friday morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ DM
1 follow-up statement
618 WWUS43 KLMK 170857 WSWLMK URGENT - WINTER WEATHER MESSAGE National Weather Service Louisville KY 357 AM EST Wed Feb 17 2021 ...THIRD WINTER STORM TO AFFECT SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY TONIGHT AND THURSDAY... .Multiple rounds of wintry weather are expected later today through early Friday morning. Snow accumulations greater than 4 inches will be possible across portions of south-central Kentucky during the period with lighter snowfall accumulations expected north of the Western Kentucky and Bluegrass Parkways. KYZ040>042-046>049-053>057-061>067-070>078-081-082-172200- /O.UPG.KLMK.WS.A.0003.210218T0000Z-210219T0600Z/ /O.NEW.KLMK.WS.W.0004.210218T0000Z-210219T1200Z/ Woodford-Fayette-Bourbon-Washington-Mercer-Jessamine-Clark-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Versailles, Lexington, Paris, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 357 AM EST Wed Feb 17 2021 /257 AM CST Wed Feb 17 2021/ ...WINTER STORM WARNING IN EFFECT FROM 7 PM EST /6 PM CST/ THIS EVENING TO 7 AM EST /6 AM CST/ FRIDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 3 to 5 inches with isolated higher amounts and ice accumulations of a light glaze will be possible. * WHERE...Portions of south-central and east-central Kentucky. * WHEN...From 7 PM EST /6 PM CST/ this evening to 7 AM EST /6 AM CST/ Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For Kentucky Road Conditions please visit http://goky.ky.gov && $$ KYZ026>028-035>037-039-043-045-172200- /O.UPG.KLMK.WS.A.0003.210218T0000Z-210219T0600Z/ /O.NEW.KLMK.WW.Y.0010.210218T0000Z-210219T1200Z/ Ohio-Grayson-Hardin-Franklin-Scott-Harrison-Anderson-Nicholas- Nelson- Including the cities of Hartford, Leitchfield, Elizabethtown, Frankfort, Georgetown, Cynthiana, Lawrenceburg, Carlisle, and Bardstown 357 AM EST Wed Feb 17 2021 /257 AM CST Wed Feb 17 2021/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM EST /6 PM CST/ THIS EVENING TO 7 AM EST /6 AM CST/ FRIDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches are expected. * WHERE...Portions of central Kentucky. * WHEN...From 7 PM EST /6 PM CST/ this evening to 7 AM EST /6 AM CST/ Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For Kentucky Road Conditions please visit http://goky.ky.gov && $$ INZ076>079-083-084-089>092-KYZ023>025-029>034-038-172200- /O.NEW.KLMK.WW.Y.0010.210218T0000Z-210219T1200Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Bullitt-Oldham-Trimble- Henry-Shelby-Spencer- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, and Taylorsville 357 AM EST Wed Feb 17 2021 /257 AM CST Wed Feb 17 2021/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM EST /6 PM CST/ THIS EVENING TO 7 AM EST /6 AM CST/ FRIDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. * WHERE...Southern Indiana and portions of north-central Kentucky. * WHEN...From 7 PM EST /6 PM CST/ this evening to 7 AM EST /6 AM CST/ Friday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For Indiana Road Conditions please visit https://pws.trafficwise.org/pws For Kentucky Road Conditions please visit http://goky.ky.gov && $$ MJ
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this winter storm watch went out at Feb 16, 11:48 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 16, 11:48 AM CST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1248 PM EST Tue Feb 16 2021 ...Updated Aviation Discussion... .Short Term...(Today and tonight) Issued at 250 AM EST Tue Feb 16 2021 Chilly and quiet morning across the region in the wake of yesterday's system. Satellite imagery shows low clouds continue to blanket the area with a break in the clouds along the Wabash River. Regional METARs indicate light snow ongoing generally west of I-65, with occasional reductions in visibility coinciding with the snow. KY Mesonet and ASOS observations report current temperatures in the teens with the coldest temperatures across western KY. Current wind chills are in the single digits with some of the stations along the western edge of the CWA having wind chills dip below zero. As we move through today, expect area of surface high pressure will begin to nose its way into the upper OH Valley and Great Lakes region. Winds will initially be out of the west and northwest at around 10 mph on the backside of the exiting low, then becoming light and variable later tonight as they begin to shift to the northeast and east with high pressure building into the area. Flurries/light snow showers will continue to be possible on and off throughout the day as low-level moisture through the DGZ lingers over the area. Temperatures will remain well below climatological normals with afternoon highs in the upper teens and lower 20s and wind chills struggling to break out of the single digits. Tonight lows are progged to be in the single digits to lower teens. .Long Term...(Wednesday through Monday) Issued at 303 AM EST Tue Feb 16 2021 ...WINTER STORM POSSIBLE WEDNESDAY NIGHT THROUGH EARLY FRIDAY... Wednesday through Monday... ======================================== Synoptic Overview ======================================== At the start of the period, a large broad trough axis is expected to be centered over the high Plains with a ridge off the US west coast and one out over the southwestern Atlantic. This trough axis is forecast to shift to the east on Wednesday bring yet another round of wintry weather to the Ohio and Tennessee Valleys in the Wednesday night through Thursday time frame. The upper trough axis looks to move through the region by late Friday with a more zonal upper level pattern developing through the upcoming weekend. Latest data suggests that another short wave trough axis cruising through in the flow may impact the region late Sunday and into Monday bringing another round of precipitation to the region. Beyond the Monday, a northwesterly upper level flow pattern is favored to develop across the CONUS until the pattern flattens back out around mid-week next week. ======================================== Model Discussion and Sensible Weather ======================================== For Wednesday, the day should start off dry and cold with lows in the single digits. Temps could be colder if we had any sort of clearing. Temperatures will moderate slightly under the southwest flow aloft with readings in the afternoon topping out in the mid- upper 20s over southern IN and northern Kentucky with upper 20s likely over southern KY. As of this writing, significant spatial and temporal spread remains quite high within the model data with significant differences between the global and the higher resolution models. In particular, the global models are not as aggressive with developing precipitation Wednesday night with the lead wave, but instead place more emphasis on the second wave coming through during the day on Thursday. On the other hand, the higher resolution data (NAM in particular) is much more aggressive in precipitation develop Wednesday night and into Thursday. As we've just seen in the last event, while surface temperatures will remain fairly cold, the ever elusive elevated warm layer will again be a player with this storm system. In general, the global models are cooler with their model profiles while the NAM runs again surge the elevated warm layer all the way up to the Ohio River. This results in a variety of precipitation types once again, and the variation in type leads to large spreads in accumulation potential. We currently believe there is a threat of significant wintry accumulations in the Wednesday night and Thursday time frame. However, given the continued spreads within the model guidance and above normal uncertainty of the evolution and track of the system, we coordinated with surrounding offices to hold back on headlines with this forecast cycle. As a group, we feel that it would be prudent to get another full model cycle of data later today and re- evaluate the trends this afternoon. With that said, it would appear that Winter Storm Watches will be required in later forecasts as significant amounts of wintry precipitation look likely. After this system moves out on Friday, we'll have another shot of cold behind it as the large cold airmass from the Plains is exhausted through the Ohio Valley and east coast. Temps Friday will be cold with highs in the upper teens/20s, but these are probably overdone if we have another round of wintry weather with a decent snowpack. Lows Friday night are currently forecast to go into the single digits, but if we got some clearing skies, a period of below zero readings is possible. We expect to see a moderation in temperatures as we go through the weekend, though probably not as quick of a jump as the model suggest. A large amount of the heating will likely go into melting snowpack and ice instead of heating the lower boundary layer. For now, plan on going with highs in the lower 30s on Saturday and aiming for the upper 30s by Sunday. A quick moving short wave trough axis will swing through on Sunday bringing mainly rain showers to the region as low-level thermal profiles will be much warmer with that system. In it's wake, temperatures do not appear to drop too much with highs on Monday probably topping out in the upper 30s to around 40. ======================================== Societal Impacts For the Period ======================================== Through the period, Wednesday through Friday, cold temperatures will be an issue, especially in areas that saw significant icing and power outages. Cold mornings will be impactful for restoration crews working out in the elements and low wind chill values. Another period of negative travel impacts will be possible late Wednesday and Thursday due to the anticipated wintry weather. Significant snowfall accumulations will pose hazardous travel conditions across the region. The threat of the elevated warm layer aloft may result in more icing accumulations in areas that do not need any more icing. Should more icing and significant snowfall occur, this will hamper ongoing power restorations in portions of Kentucky. Residents of central Kentucky should continue to monitor forecasts and be prepared for the possibility of another winter storm in the late Wednesday and Thursday time frame. ======================================== Forecast Confidence ======================================== Timing/Precipitation Type and amounts Wed-Fri: Low-Medium Risk of Meeting Warning Criteria Wed-Fri : Low-Medium Risk of Negative Societal Impacts Wed-Fri : Medium-High Warming Trend Over Weekend and into Next Week: Medium-High && .Aviation...(18Z TAF Issuance) Issued at 1246 PM EST Tue Feb 16 2021 A stratus deck continues to drop flurries and light snow showers over central Kentucky. This activity is below levels that the radar can sample in most places. This is making their location difficult to find and forecast. Guidance is also having a hard time seeing this or the huge clearing north and west of central Kentucky. While HNB is currently in this clearing, it's difficult to determine if the stratus will continue to retreat or fill in over the cleared area. In the TAFs, kept the stratus deck in place without moving it much over the next few hours. Many times these low level clouds remain longer than initially thought, and confidence is low in the cloud deck's next move. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JML Long Term...MJ Aviation...KDW
Hazardous weather outlook, Feb 16, 2:16 AM CST, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 316 AM EST Tue Feb 16 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-170830- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 316 AM EST Tue Feb 16 2021 /216 AM CST Tue Feb 16 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Area roads will remain snow covered and treacherous through the morning. Watch out for falling limbs and power lines. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A storm system is forecast to impact the region Wednesday afternoon into the day on Thursday. Additional snow and ice accumulations will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report ice and snow totals. JML/MJ
In the hours before
Local storm report, Feb 16, 10:08 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1108 AM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM SNOW 2 NNE NEW ALBANY 38.33N 85.81W
02/16/2021 M3.9 INCH FLOYD IN PUBLIC
&&Local storm report, Feb 16, 10:41 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1141 AM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW PLUM SPRINGS 37.02N 86.38W
02/16/2021 M2.5 INCH WARREN KY UNKNOWN
INCLUDES 1 INCH SLEET. REPORTED BY PRIVATE
METEOROLOGIST.
&&Local storm report, Feb 16, 10:43 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1143 AM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM SNOW 3 N CAREFREE 38.28N 86.35W
02/16/2021 E3.0 INCH CRAWFORD IN TRAINED SPOTTER
&&Local storm report, Feb 16, 10:52 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1152 AM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM SNOW 5.7 SSE MILLTOWN 38.27N 86.23W
02/16/2021 M3.2 INCH HARRISON IN COCORAHS
0800 AM SNOW 9.2 SE ORLEANS 38.57N 86.33W
02/16/2021 M4.3 INCH ORANGE IN COCORAHS
&&Local storm report, Feb 16, 10:59 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1159 AM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM SNOW 3 NE FRANKFORT 38.22N 84.83W
02/16/2021 E5.3 INCH FRANKLIN KY PUBLIC
INCLUDES 1.4 INCHES SLEET.
&&Local storm report, Feb 16, 11:11 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1211 PM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 5.5 N SCOTTSVILLE 36.83N 86.20W
02/16/2021 M2.8 INCH ALLEN KY COCORAHS
STORM TOTAL INCLUDING 1.5 INCHES OF SLEET.
0700 AM SNOW 4.9 NE SCOTTSVILLE 36.80N 86.13W
02/16/2021 M2.5 INCH ALLEN KY COCORAHS
SNOW AND SLEET.
0915 AM SNOW 1.1 NNE DUBRE 36.85N 85.54W
02/16/2021 M1.0 INCH CUMBERLAND KY COCORAHS
COMBINATION OF FREEZING RAIN AND SNOW.
0700 AM SNOW 6 N HEFLIN 37.59N 86.99W
02/16/2021 M2.5 INCH OHIO KY COCORAHS
&&Nearby
Winter Storm Watches in Kentucky, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.